Alert archive / Illinois / Tornado Warnings in 2004
Tornado Warning 12, NWS Chicago, IL
NWS Chicago, IL issued this tornado warning at Apr 20, 2004, 7:31 PM CDT for Will County, Illinois. It was in force for 29 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 20, 2004, 7:31 PM CDT (00:31 UTC)
- Expired
- Apr 20, 2004, 8:00 PM CDT
- In force
- 29 min
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
County Will County, IL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 7:45 PM CDT | TSTM WND DMG | Joliet, IL | MULTIPLE HOMES WITH EXTENSIVE DAMAGE AND TREES DOWN ALONG WESTERN AVENUE 3 BLOCKS WEST OF RAYNOR ROAD. |
| Apr 20, 7:45 PM CDT | TSTM WND DMG | Joliet, IL | TREES DOWN ON WEST SIDE OF CITY. |
| Apr 20, 7:45 PM CDT | TSTM WND DMG | Joliet, IL | ROOF RIPPED OFF OF RETAIL STORE AT INTERSECTION OF WHEELER AND JEFFERSON. TREES DOWNED ON VEHICLES. POWER LINES AND DEBRIS ON SEVERAL BUILDINGS. |
| Apr 20, 7:56 PM CDT | HAIL 1.75 | Joliet, IL | VEHICLES DAMAGED. |
| Apr 20, 8:05 PM CDT | HAIL 0.75 | Crest Hill, IL | REPORTED NEAR INTERSECTION OF RENWICK AND WEBER ROADS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 118 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1737 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 261 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KLOT 210031
TORLOT
ILC197-210100-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
730 PM CDT TUE APR 20 2004
THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A
* TORNADO WARNING FOR...
WILL COUNTY IN NORTHEAST ILLINOIS
* UNTIL 800 PM CDT
* AT 730 PM CDT...A TRAINED SPOTTER REPORTED A TORNADO AND RADAR
INDICATED ROTATION AROUND CHANNAHON...MOVING NORTHEAST AT 35 MPH.
* THE STORM WILL BE NEAR...
JOLIET AROUND 735 PM CDT.
LOCKPORT AROUND 745 PM CDT.
ROMEOVILLE AROUND 750 PM CDT.
MOKENA AROUND 755 PM CDT.
GOODINGS GROVE AROUND 800 PM CDT.
THIS STORM HAS A HISTORY OF PRODUCING TORNADOES.
DO NOT WAIT UNTIL YOU HEAR OR SEE THE TORNADO. TAKE SHELTER NOW.
ABANDON AUTOMOBILES AND MOBILE HOMES FOR STURDY SHELTER. IF NO
SHELTER IS AVAILABLE...LIE FLAT IN A DITCH OR LOW SPOT. DO NOT GO
UNDER BRIDGES...THEY ACT LIKE A DANGEROUS WIND TUNNEL.
LAT...LON 4139 8821 4143 8824 4158 8826 4170 8804
4165 8803 4165 8792 4156 8792 4157 8782
$$
BRUMER
NNNNWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at Apr 20, 2:50 PM CDT, 4 hours 41 minutes earlier.
Area forecast discussion, Apr 20, 2:50 PM CDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 250 PM CDT TUE APR 20 2004 .DISCUSSION... ISENTROPICALLY INDUCED LIFT YIELDING RA WITH EMBEDDED LOW- TOPPED, MOIST CONVECTION WILL BE ONGOING AT ZONE ISSUANCE TIME. SFC WARM FRONT WILL PROPAGATE RAPIDLY NORTHWARD THIS EVENING. THEREFORE, TEMPS ARE EXPECTED TO WARM OVERNIGHT WITH OCCASIONAL TSRA/SHRA WITHIN THE WARM SECTOR. FOR TOMORROW...MILD HIGH TEMPS SHOULD OCCUR BY 18Z WITH TEMPS FALLING IN THE AFTERNOON BEHIND COLD FROPA. KEPT LOW CHANCE POPS ACROSS THE CWA WITH AFTERNOON TSRA OVER THE IN ZONES. AGREE WITH HPC CONCERNING THE GFS BEING TOO FAR NORTH WITH QPF FOR THR AND THR NIGHT...HAVE GONE WITH A DRY FCST FOR THESE PERIODS. I HAVE INTRODUCED POPS BEGINNING FRI NIGHT INTO SATURDAY AS A STRONG S/WV TROUGH MOVES ACROSS THE PLAINS AND OVER THE REGION. AS OF NOW THE CWA WOULD LIE TO THE NORTH OF THE SFC LOW KEEPING THE REGION COOL FOR THE WEEKEND. ALL IN ALL, FEW CHANGES WERE NEEDED TO THE INHERITED FCST AND IN GOOD ISC AND NWP AGREEMENT. 05 && .AVIATION DISCUSSION REGARDING 18Z TAFS: BAND OF SHOWERS RAPIDLY MOVING INTO TAF SITES AT 18Z. LTG FOR TIME HAS ALL DROPPED OUT. DECIDED NOT TO CARRY ANY TS FOR AFTERNOON. COULD BE A FEW REFIRE BUT FEW AND FAR BETWEEN AND JUST A FLASH OR TWO. NO BIG DEAL. CONDS BECOMING MVFR CIGS/VIS AS SHRA MOVE INTO DURING AFTERNOON AND AHEAD OF WRMFRONT. FROPA 02-04Z. BEST CHANCE TS AGAIN AROUND 06-08Z AS BEST DYNAMICS COME INTO PLAY AND WE WILL BE IN UNSTABLE WARM SECTOR. CLOUDS TO SCATTER OUT DURING TOMORROW MORNING. AF && .LOT...WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LK MI...NONE.
Hazardous weather outlook, Apr 20, 7:10 PM CDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHICAGO IL 710 PM CDT TUE APR 20 2004 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011- 019-211100- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE- COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE IN-PORTER-NEWTON-JASPER-BENTON- 710 PM CDT TUE APR 20 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE... TONIGHT A TORNADO WATCH IS IN EFFECT UNTIL 11 PM CDT FOR ALL COUNTIES... EXCEPT OGLE...WINNEBAGO...BOONE...MCHENRY AND LAKE COUNTY IN ILLINOIS. SEVERE THUNDERSTORMS MAY PRODUCE LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. THE SEVERE WEATHER THREAT WILL DIMINISH AFTER 11 PM CDT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR NORTHWEST INDIANA WEDNESDAY AFTERNOON. THIS AREA IS GENERALLY EAST OF A GARY TO CHAMPAIGN LINE AND ASSOCIATED WITH THE CONTINUED EAST MOVING COLD FRONT. THERE IS ANOTHER CHANCE OF THUNDERSTORMS IN NORTHWEST INDIANA SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THROUGH 11 PM. && NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) LMZ740>746-766-211100- WINTHROP HARBOR TO WILMETTE HARBOR-WILMETTE HARBOR TO NORTHERLY ISLAND-NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-MICHIGAN CITY TO NEW BUFFALO- 710 PM CDT TUE APR 20 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE... TONIGHT A TORNADO WATCH IS IN EFFECT UNTIL 11 PM CDT FOR THE FAR SOUTHERN PORTION OF LAKE MICHIGAN. SEVERE THUNDERSTORMS MAY PRODUCE LARGE HAIL...DAMAGING WINDS AND ISOLATED WATERSPOUTS. THE SEVERE WEATHER THREAT WILL DIMINISH AFTER 11 PM CDT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SMALL CRAFT ADVISORY MAY BE NEEDED WEDNESDAY. && NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
In the hours before
Local storm report, Apr 20, 7:08 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
708 PM CDT TUE APR 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0705 PM TORNADO LA SALLE 41.34N 89.09W
04/20/2004 LA SALLE IL AMATEUR RADIO
DAMAGE REPORT 1 BUILDING COLLAPSED. MAJOR DAMAGE WITH
PEOPLE TRAPPED
0648 PM TORNADO 3 NE OTTAWA 41.38N 88.80W
04/20/2004 LA SALLE IL TRAINED SPOTTER
SOUTH OF SERENA ON ILLINOIS ROUTE 52
0612 PM TORNADO LA SALLE 41.34N 89.09W
04/20/2004 LA SALLE IL LAW ENFORCEMENT
INTERSTATE 80 MILE MARKER 75
0603 PM HAIL PERU 41.34N 89.13W
04/20/2004 0.25 INCH LA SALLE IL NWS EMPLOYEE
0603 PM TORNADO OGLESBY 41.29N 89.06W
04/20/2004 LA SALLE IL FIRE DEPT/RESCUE
0601 PM TORNADO OGLESBY 41.29N 89.06W
04/20/2004 LA SALLE IL AMATEUR RADIO
0558 PM TORNADO 3 NE LA SALLE 41.37N 89.05W
04/20/2004 LA SALLE IL LAW ENFORCEMENT
&&Local storm report, Apr 20, 7:22 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
722 PM CDT TUE APR 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0705 PM TORNADO 2 WNW PAXTON 40.47N 88.13W
04/20/2004 FORD IL LAW ENFORCEMENT
ON FORD AND IROQUOIS COUNTY LINE NORTH OF STATE HIGHWAY
116
0705 PM TORNADO 2 WNW PAXTON 40.47N 88.13W
04/20/2004 FORD IL LAW ENFORCEMENT
ON FORD IROQUOIS COUNTY LINES NORTH OF STATE HWY 116
&&Local storm report, Apr 20, 7:25 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
725 PM CDT TUE APR 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0724 PM TORNADO 7 NW GILMAN 40.84N 88.09W
04/20/2004 IROQUOIS IL TRAINED SPOTTER
&&Local storm report, Apr 20, 7:26 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
726 PM CDT TUE APR 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0725 PM TORNADO SHERIDAN 41.53N 88.69W
04/20/2004 LA SALLE IL TRAINED SPOTTER
LIGHT DAMAGE REPORTED.
&&Local storm report, Apr 20, 7:27 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
727 PM CDT TUE APR 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0727 PM TORNADO CHANNAHON 41.43N 88.22W
04/20/2004 WILL IL TRAINED SPOTTER
REPORTED ON GROUND IN CITY.
&&The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 7:01 PM CDT | Tornado Warning | LOT | Grundy, Will | 29 min |
| Apr 20, 7:13 PM CDT | Tornado Warning | LOT | Kankakee | 32 min |
| Apr 20, 7:15 PM CDT | Tornado Warning | LOT | Iroquois | 30 min |
| Apr 20, 7:17 PM CDT | Tornado Warning | LOT | Livingston | 43 min |
| Apr 20, 7:17 PM CDT | Tornado Warning | LOT | DuPage, Kane, Kendall | 28 min |
| Apr 20, 7:21 PM CDT | Tornado Warning | LOT | LaSalle | 24 min |
| Apr 20, 7:34 PM CDT | Tornado Warning | LOT | Grundy | 41 min |
| Apr 20, 7:44 PM CDT | Tornado Warning | LOT | Kendall | 31 min |
| Apr 20, 7:44 PM CDT | Tornado Warning | LOT | Kankakee | 46 min |
| Apr 20, 7:47 PM CDT | Tornado Warning | LOT | Kendall | 28 min |
| Apr 20, 7:53 PM CDT | Special Marine Warning | LOT | 82 min | |
| Apr 20, 7:53 PM CDT | Special Marine Warning | LOT | 82 min | |
| Apr 20, 7:53 PM CDT | Special Marine Warning | LOT | 82 min | |
| Apr 20, 8:02 PM CDT | Tornado Warning | LOT | Cook, Will | 28 min |
| Apr 20, 8:03 PM CDT | Flash Flood Warning | LOT | Cook, Will | 3 hr |
| Apr 20, 8:12 PM CDT | Tornado Warning | LOT | DuPage, Kane, Kendall | 33 min |
| Apr 20, 8:27 PM CDT | Tornado Warning | LOT | Cook, Will | 48 min |
| Apr 20, 9:11 PM CDT | Severe Thunderstorm Warning | LOT | Cook | 49 min |
| Apr 20, 9:16 PM CDT | Special Marine Warning | LOT | 89 min | |
| Apr 20, 9:16 PM CDT | Special Marine Warning | LOT | 89 min | |
| Apr 20, 9:16 PM CDT | Special Marine Warning | LOT | 89 min |
Nearby
Tornado Warnings in Illinois, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.